As cancer patients survive longer because of better treatments, they may be more likely to die of something else, including heart disease. Sometimes this is due to the cancer treatment itself. High blood pressure, abnormal heart rhythms, and even heart failure can be caused or made worse by certain types of chemotherapy, radiation, targeted therapies, and immunotherapy.
A study that looked at more than 3 million cancer patients found that about 1 in 10 died from cardiovascular disease, mostly heart disease. The study found patients diagnosed with cancer before age 55 had 10 times the risk of dying from cardiovascular disease than people without cancer. Overall, those with breast, prostate, or bladder cancer had the highest risk. So did women during the first year after an endometrial cancer diagnosis.
Whether you’re at risk for heart problems during or after cancer treatment depends on what type of cancer drugs or radiation you receive, how much of it your receive, and how healthy your heart was before starting treatment. Work with your cancer care team to find out whether your treatment can cause any heart-related problems. If so, there are often ways to help lower the risk.
Your doctor may test your heart function before starting treatment, especially if you’re having radiation to the breast or chest or getting drugs that can damage the heart. If you show symptoms, your doctor may change treatment in order to protect your heart. Sometimes symptoms don’t show up until long after treatment ends.
Possible symptoms of heart damage might include chest pain, increased coughing, trouble breathing (especially at night), rapid weight gain, dizziness, fainting, or swelling in the ankles or legs.
Whether you're still in treatment, recently completed it, or long since finished, be sure you’re doing everything you can to safeguard your health.
Our team is made up of doctors and oncology certified nurses with deep knowledge of cancer care as well as journalists, editors, and translators with extensive experience in medical writing.